Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 118, NWS Austin/San Antonio, TX

June 1, 2004Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 1, 2004, 5:46 PM CDT for Gillespie County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 5:46 PM CDT (22:46 UTC)
Expired
Jun 1, 2004, 6:45 PM CDT
In force
59 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 136 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 012246
SVRSAT
TXC171-012345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
546 PM CDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE

* UNTIL 645 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF HARPER...OR ABOUT 22 MILES SOUTH OF MASON...AND MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARPER BY 630 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3047 9938 3028 9931 3017 9929 3022 9902
          3051 9899

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:17 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 2:17 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
217 PM CDT TUE JUN  1 2004

.DISCUSSION...CUMULUS CLOUDS POPPING ON THE DRY LINE AT THIS HOUR.
WILL LEAVE LOW POPS FOR ISOLATED THUNDERSTORMS ROAMING INTO THE
NORTH AND EAST COUNTIES TONIGHT.  THE REST OF THIS WEEK HAS US
COOLING DOWN TO SEASONAL TEMPERATURES. THE UPPER FLOW PATTERN
TRANSITIONS FROM NORTHERLY TO LIGHT AND VARIABLE AS THE UPPER HIGH
CENTER TRIES TO FIX OVER TEXAS.  BY TUESDAY NEXT WEEK THE LONG RANGE
MODELS INDICATE A FAVORABLE SPLIT IN THE UPPER HIGH DUE TO A WEAK
TROPICAL WAVE MOVING INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  97  75  93 /  20  0  10  20
AUSTIN BERGSTROM INTL AIRPORT  74  97  74  92 /  20  0  10  20
DEL RIO INTL AIRPORT           75 103  75  97 /   0  0   0   0
SAN ANTONIO INTL AIRPORT       76  97  76  95 /  20  0   0  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

06/08
Hazardous weather outlook, Jun 1, 3:50 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT TUE JUN 1 2004

TXZ171>173-183>194-202>209-217>225-228-021100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
350 PM CDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
...TORANDO WATCH THROUGH 1000 PM CDT FOR BURNET...LLANO...EDWARADS...
REAL...KERR...BANDERA...KENDALL...BLANCO...COMAL...HAYS...TRAVIS...
AND WILLIAMSON COUNTIES...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NORTH AND
EAST PARTS OF SOUTH CENTRAL TEXAS LATER THIS AFTERNOON AND THIS
EVENING.  SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
THUNDERSTORMS OVER EASTERN SECTIONS OF SOUTH CENTRAL TEXAS AND
NORTHERN PARTS OF THE HILL COUNTRY TO PARTS OF CENTRAL TEXAS LATER
THIS AFTERNOON AND THIS EVENING. THIS RISK IS BASED ON VERY WARM
AFTERNOON TEMPERATURES AND INSTABILITY ALOFT. THUS THE PRIMARY
THREAT FOR SEVERE WEATHER WILL BE FOR DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...ANOTHER HOT DAY IS EXPECTED TODAY.  THE NATIONAL
WEATHER SERVICE HAS ISSUED A HEAT ADVISORY THROUGH 7 PM CDT FOR
GUADALUPE...GONZALES...LAVACA...WILSON...ATASCOSA...KARNES AND
DEWITT COUNTIES...WHERE THE COMBINATION OF HUMIDITY AND HOT AFTERNOON
TEMPERATURES WILL CAUSE THE HEAT INDEX TO RISE TO 102 TO 111.

AFTERNOON HIGHS ACROSS SOUTH CENTRAL TEXAS TODAY ARE EXPECTED TO BE
NEAR 100 TO 106 OVER THE WEST PART OF THE AREA TO THE MID 90S TO
103 OVER THE EASTERN PART OF THE AREA.  HIGHER HUMIDITY OVER
GUADALUPE...GONZALES...LAVACA...WILSON...ATASCOSA...KARNES AND
DEWITT COUNTIES WILL MAKE THE HEAT INDEX RISE TO 102 TO 111 THIS
AFTERNOON.  FURTHER WEST...WITH LOWER HUMIDITIES THE HEAT INDEX WILL
BE AROUND 100 TO NEAR 105.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS COULD APPROACH SEVERE LEVELS THURSDAY THROUGH FRIDAY AS
A WEAK SURFACE BOUNDARY MOVES DOWN FROM NORTH TEXAS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED ACROSS THE HILL COUNTRY TO PARTS OF CENTRAL
TEXAS AND OVER THE EASTERN SECTIONS OF SOUTH TEXAS LATER TODAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:04 AM CDTSevere Thunderstorm WarningEWXWilliamson56 min
Jun 1, 2:58 AM CDTSevere Thunderstorm WarningEWXWilliamson62 min
Jun 1, 3:54 PM CDTSevere Thunderstorm WarningEWXLlano66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.